Pennsylvania, 2011

Heavy Snow in Pennsylvania, March 6 to 7, 2011

March 6 to 7, 2011 · NWS BGM · 3 events in 3 counties and zones

A stalled frontal boundary draped along the east coast allowed for a strong surface low pressure system to develop during the daytime hours on Sunday, March 6th. Cold air moved into the area throughout the morning hours on Sunday, changing rain and freezing rain to all snow across Bradford, Susquehanna and Wyoming counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stalled frontal boundary draped along the east coast allowed for a strong surface low pressure system to develop during the daytime hours on Sunday, March 6th. Cold air moved into the area throughout the morning hours on Sunday, changing rain and freezing rain to all snow across Bradford, Susquehanna and Wyoming counties. A band of heavy snow developed during the evening hours of March 6th and remained over central New York and northeast Pennsylvania into the morning of March 7th. Snowfall totals from this storm ranged from 10 to 20 inches with several locations in Bradford county receiving over 2 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 6, 9:52 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 6, 9:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
952 AM EST SUN MAR 6 2011

.SYNOPSIS...
COLD AIR WILL CONTINUE TO PUSH THROUGH CENTRAL NEW YORK TODAY,
CHANGING MIXED PRECIPITATION TO ALL SNOW BY EARLY AFTERNOON. SOME SLEET OR
FREEZING RAIN COULD MIX IN AT TIMES. EXPECT RAIN TO CHANGE OVER TO
SNOW LATER TONIGHT ACROSS NORTHEAST PENNSYLVANIA AND PORTIONS OF
THE WESTERN CATSKILLS. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED
ACROSS CENTRAL NEW YORK WITH FLOODING POSSIBLE OVER NORTHEAST
PENNSYLVANIA. THIS SYSTEM WILL DEPART THE AREA ON MONDAY WITH HIGH
PRESSURE BUILDING RAPIDLY IN BEHIND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EST...
CLD FRONT HAS MADE RAPID PROGRESS THUS FAR ACRS THE CWA. FINE LINE
ON RADAR INDICATES FRONT HAS MADE IT FROM A COOPERSTOWN TO
KIRKWOOD TO WYALUSING LINE AS OF 1430Z. TEMPS DROP OFF RAPIDLY AT
THE SFC BUT APPEARS THAT CLDR AIR ALOFT IS LAGGING BHND BY ABOUT
20-40 MILES. THUS, GETTING REPORTS OF SLEET AND FRZG RAIN FOR 1-2
HRS AFT FROPA. EXPECT THIS TREND TO CONTINUE AS THE FRONT PROCEEDS
SOUTH AND EAST.

TRANSITION OVR TO ALL SNOW NOW EXTNDS FM JUST NORTH OF ROME TO
ITHACA TO NR CORNING AT THIS TIME. THIS LINES UP WITH LATEST SHORT
TERM GUIDANCE PER RUC/HRRR. HV FOLLOWED THESE MODELS FOR HRLY WX
GRIDS IN ORDER TO NAIL DOWN CHANGE-OVER TIMING ACRS CWA.

AS OF NOW, IT APPEARS THAT FINGER LKS AND NRN SUSQUEHANNA REGION
(INITIAL WARNING AREA) WL SWITCH OVR TO ALL SNOW ACRS THE ENTIRE
AREA BY NOON. FURTHER SOUTH OVER THE TWIN TIERS, MIXED PCPN WL
CHANGE TO SNOW BTWN 18Z-19Z.

LATEST 12Z GUIDANCE ALONG WITH CURRENT TRENDS SUGGEST SFC LOPRES
OVR UPSTATE SC WL TRACK NORTH AND EAST DRG THE AFTN. AS IT DOES
SO, CONVERGENCE INTENSIFIES ACRS PORTIONS OF CNTRL NY AND THE TWIN
TIERS AS NOTED BY PROGGED 850-700MB FRONTOGENESIS FIELDS BY ALL
MODELS. GUIDANCE ALSO HINTING AT WEAK H7 LOW MVG OVR TOP OF CNTRL
CWA LATE AFTN/EVNG. BASED ON MODEL CONSISTENCY, RAPIDLY DRAINING
CLDR AIR AND SIGNIFICANT AMNT OF MOISTURE RIDING NORTH FROM THE
ATLANTIC, HV UPGRADED BROOME AND BRADFORD CNTYS TO WINTER STORM
WARNING.

PCPN MAY TAPER OFF SLIGHTLY THIS MRNG BUT APPCHG AND DEEPENING
LOPRES SYSTEM BY 18Z WL RESULT IN INTENSIFYING PCPN THIS AFTN
INTO THIS EVNG. QUESTION WL BE HOW FAR WEST HEAVIEST BANDING SETS
UP AND WHETHER EXTREME NWRN SXNS CAN HIT WARNING CRITERIA. FEELING
IS THAT THEY WILL, BUT WILL BE A TIGHT GRADIENT.

AS FOR RAINFALL, CLD AIR WL TAKE A SUBSTANTIAL AMNT OF TIME TO
DRAIN INTO SERN SXNS. AM BCMG INCREASINGLY CONCERNED WITH
FLOOD/FLASH FLOOD POTENTIAL FOR NEPA BASED ON MOISTURE RIDING
NORTH. EXPECT AN ADDN/L 1-2 INCHES FALLING FM LUZERNE TO SULLIVAN
CNTY BFR STARTING TO MIX WITH THEN CHANGE TO WINTERY PCPN. WL
CONTINUE TO MONITOR FLOOD POTENTIAL IN THIS AREA.

UPDATED GRIDS AND STATEMENTS HV BEEN SENT. AS CLD AIR CONTS TO MV
SOUTH, EXPECT MORE OF THE FLOOD WATCH TO BE TRIMMED THIS AFTN THO
THIS WL DEPEND ON RIVER RESPONSE AS WELL.

PREV DISCUSSION BLO...
VERY COMPLICATED WINTER WEATHER SCENARIO IS HEADED OUR WAY. A LOW
PRESSURE AREA MOVING THROUGH THE OHIO VALLEY WILL JUMP TO THE
ATLANTIC COAST AND INTENSIFY THIS EVENING, WITH COPIOUS MOISTURE
STREAMING INTO NY/PA.

WE HAVE DECIDED THE NAM QPF AMOUNTS LOOK WAY TOO HIGH, WHILE THE
SREF (WHICH HAS MANY NAM MEMBERS) APPEARED MORE REALISTIC. THE
SREF MEAN 24-HR AMOUNTS ARE IN LINE WITH ALREADY REPORTED 24-HR
PRECIP OBS UPSTREAM, GIVING US CONFIDENCE IN ITS OUTPUT.

EURO IS COMING IN MUCH COLDER THIS MORNING, WITH ALL MODELS
SHOWING THE POTENTIAL FOR ZR/IP ALONG THE RAIN/SNOW CHANGEOVER
LINE FOR A FEW HOURS. THE EURO MAY BE TOO AGGRESSIVE WITH THIS
MORNING'S COLD AIR PUSH, AS TEMPS WELL INTO THE 40S AND LOWER 50S
STRETCH BACK INTO THE FINGER LAKES.

BEST OMEGA LIFT IS DEPICTED FROM 18Z TO 06Z, DEVELOPING FROM
EASTERN PA UP THROUGH THE SOUTHERN TIER AND TOWARD THE WESTERN
MOHAWK VALLEY. THIS IS THE POINT FOR RAIN AND SNOW WILL BE HEAVIEST.

THE RAIN/SNOW LINE IS PROGGED TO BE NEAR THE WESTERN FA AT SUNRISE
THIS MORNING, THEN PROGRESS TO NEAR BGM BY 18Z, AND TO NEAR AVP
BETWEEN 2Z AND 5Z. THE BEST CHANCE FOR ICE ACCUMULATION WILL BE
FROM THE WYOMING VALLEY UP TO SOUTHERN BROOME COUNTY, AND EASTWARD
FROM THIS LINE.

BASED ON OUR MODIFIED QPF AMOUNTS, THE PROGGED OMEGA FIELDS, AND
OUR TEMPERATURE FIELDS, WE ARE FORECASTING AROUND A FOOT OF SNOW
FROM NORTHERN STEUBEN COUNTY UP THROUGH THE UTICA ROME AREA.
SEVERAL INCHES OF SNOW ARE POSSIBLE ALONG THE I-81 CORRIDOR OF THE
SUSQUEHANNA REGION AND EASTWARD. ONLY A FEW INCHES OF SNOW ARE
FORECAST NEAR THE WILKES-BARRE SCRANTON REGION, BUT THIS AREA WILL
BE MORE SUSCEPTIBLE TO THE THREAT OF MIXED PRECIPITATION.

MODERATE RAIN, AFTER COPIOUS SNOW MELT FROM THE PAST 2 DAYS, WILL
CAUSE WIDESPREAD FLOODING CONCERNS. WE WILL HAVE ADDITIONAL
STATEMENTS FORTHCOMING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION BY MID MORNING ON MONDAY,
AND REMAIN IN CONTROL OF OUR WEATHER FOR TUESDAY. THIS WILL MEAN
SEASONABLE TEMPERATURES, AND DRY CONDITIONS FORECAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOPRES WILL MOVE INTO THE WESTERN LAKES BY 00Z THU AND PUSH
MOISTURE INTO THE AREA. RDGG JUST TO THE EAST AND WEAK THERMAL
PTRN WILL GNRLY LIMIT THE AREA TO LGT PCPN FOR THE EVENT...
ALTHOUGH BETTER UVM LATE WED AND EARLY THU WILL BRING A PD OF
HEAVIER PCPN. THERMAL PROFILE WLD SUPPORT A BIT OF MIXED PCPN IN
THE BEGINNING OF THE EVENT...BUT PRIMARILY RAIN WILL FALL WITH THE
SLY FLOW AHD OF THE SYSTEM. GFS HAS THE UPR LOW LINGER INTO FRI IN
THE COLDER AIR...WHILE THE ECMWF BRINGS MILDER AND DRIER AIR
ALMOST IMMEDIATELY BHD THE FNT.

GNRLY FLWD HPC GUIDE FOR THE XTNDD PD AS IT SEEMED TO BE IN RSNBL
AGREEMENT WITH THE XTNDD MOS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MAJOR STORM POISED TO BRING A VARIETY OF WX TO THE REGION...AND
GRADUALLY LWRG CONDS. SPOTTY SHOWERS WILL GRADUALLY EVOLVE INTO A
STEADIER RAIN THROUGH 12Z AHD OF A SLOW MVG FNTL BNDRY. THE FRONT
WILL PUSH EAST ACROSS THE CENTRAL NY TAFS BETWEEN 12Z AND 15Z.
BEHIND THE FRONT CIGS WILL FALL TO IFR... AND PRECIPITATION WILL
GRADUALLY CHANGE TO SNOW... WITH A PERIOD OF ZR/PL LIKELY PRIOR TO
THE CHANGE TO SNOW... ESPECIALLY AT BGM. HEAVY SNOW ACCUMULATIONS
ARE EXPECTED AT ELM/ITH/SYR/RME THROUGH SUNDAY EVENING. THE CHG TO
SNOW AT BGM WILL BE SLOWER... WITH A MORE PROLONGED PERIOD OF ICE
POSSIBLE. THEREFORE SNOW ACCUMULATIONS WILL STILL BE SIGNIFICANT
AT BGM BUT NOT AS HEAVY AS FARTHER NORTH AND WEST. MEANWHILE... AT
AVP PRECIPITATION WILL REMAIN RAIN THROUGH THE DAY... THEN MIX
WITH OR CHANGE TO SLEET... FREEZING RAIN OR SNOW AFTER 00Z BEFORE
ENDING AFTER 06Z... WITH ONLY A LIGHT ACCUMULATION OF SNOW OR ICE
EXPECTED.

OUTLOOK...

SUN NGT...IFR/LIFR IN SNOW.

MON...VFR FOR AVP. REST MVFR IN LAKE EFFECT SNOW ELSEWHERE.

MON NGT...BECOMING VFR.

TUE...VFR.

WED...MVFR CIGS WITH SE FLOW.

WED NGT TO THU NGT...MVFR/IFR IN MIXED PRECIP.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES FOR THE ENTIRE FORECAST AREA UNTIL 00Z MON.
RAINFALL AMNTS PROGGED TO BE BETWEEN 1 AND 2 INCHES OF RAIN WITH
ARND 1 INCH OF SNOWMELT THROUGH SUNDAY. THIS WOULD LEAD TO MINOR-
MODERATE FLOODING ALONG THE SUSQUEHANNA RIVER WITH SIGNIFICANT
WITHIN BANK RISES ON THE OTHER RIVER SYSTEMS. THERE LIKELY WILL BE
SOME PONDING TYPE FLOODING IN THE MANY LOW-LYING AREAS OF THE
FINGER LAKES AND OSWEGO BASINS AS WELL. IN ADDN ARE STILL SEVERAL
AREAS WHERE ICE JAMS ARE CONCERN. OFFICIAL RIVER FCSTS SUGGEST
AT LEAST MINOR FLOODING WITH LOCALLY MODERATE FLOODING POSSIBLE.

COLD AIR FILTERING IN RAPIDLY ON SUNDAY MORNING SUGGESTS RAIN WILL TURN
OVER TO SNOW AND SHUT DOWN SNOW MELT RUN OFF BY EARLY SUN
AFTN/EVNG. HOW QUICKLY THIS COLD AIR WRAPS IN WILL DETERMINE
WHETHER MINOR OR MODERATE FLOODING WILL OCCUR. ALL IS STILL UP IN
THE AIR DEPENDING ON MOVEMENT OF FRONTAL SYSTEM AND DEVELOPING
COASTAL STORM. STAY TUNED FOR THE LATEST UPDATES AND STATEMENTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ038>040-043-044-047-
     048-072.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR PAZ038.
     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     MONDAY FOR PAZ044-047-048-072.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ039-040-
     043.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ009-022>025-036-037-
     044>046-055>057-062.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055-056.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR NYZ057-062.

&&

SYNOPSIS...DJP/PVN
NEAR TERM...DJP/PVN
SHORT TERM...DJP
LONG TERM...DGM
AVIATION...MSE
HYDROLOGY...
Hazardous weather outlook, Mar 6, 4:18 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 AM EST SUN MAR 6 2011

NYZ009-015>018-022>025-036-037-044>046-055-070930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-
418 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM WILL MOVE THROUGH THE OHIO VALLEY TOWARD NY AND PA ON
THURSDAY. EARLY INDICATIONS SUGGEST ANOTHER RAIN TO SNOW EVENT
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ044-047-048-072-070930-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
418 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM WILL MOVE THROUGH THE OHIO VALLEY TOWARD NY AND PA ON
THURSDAY. EARLY INDICATIONS SUGGEST ANOTHER RAIN TO SNOW EVENT
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ056-057-062-PAZ038>040-043-070930-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
418 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM WILL MOVE THROUGH THE OHIO VALLEY TOWARD NY AND PA ON
THURSDAY. EARLY INDICATIONS SUGGEST ANOTHER RAIN TO SNOW EVENT
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bradford

When
March 6, 10:00 AM EST to March 7, 12:00 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged generally from 15 to 25 inches.

Heavy Snow, Susquehanna

When
March 6, 10:00 AM EST to March 7, 12:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged generally from 10 to 20 inches.

Heavy Snow, Wyoming

When
March 6, 10:00 AM EST to March 7, 12:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged generally from 10 to 15 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294831, 294835, 294836.